Alert archive / Missouri / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 184, NWS Kansas City, MO

September 19, 2005Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 2005, 7:58 PM CDT for Cooper County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2005, 7:58 PM CDT (00:58 UTC)
Expired
Sep 19, 2005, 8:30 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:24 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 19, 6:24 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT MON SEP 19 2005

.AVIATION...

FOR THE 00Z TAFS...ALTHOUGH PRE-FRONTAL SURFACE TROUGH AND
ASSOCIATED SEVERE WEATHER HAS PUSHED WELL SOUTHEAST INTO CENTRAL
MO...LATEST SURFACE ANALYSIS SHOWS THAT WELL DEFINED COLD FRONT HAS
BECOME QUASI-STATIONARY OVER FAR NW MO. AS A RESULT...
ISOLATED-SCATTERED ELEVATED CONVECTION...WITH CB BASES WELL INTO THE
VFR RANGE WILL CONTINUE THROUGH AROUND 04Z OVER NW MO. A FEW
EMBEDDED T-STORMS WILL BE POSSIBLE...BUT EXPECT MAINLY SHOWERS GIVEN
LIMITED INSTABILITY.

MOST OF THE SHORT TERM SOLUTIONS ARE INDICATING THE DEVELOPMENT OF
FOG ACROSS THE REGION LATER TONIGHT...WHICH SEEMS PLAUSIBLE GIVEN
THE LIGHT WIND FIELD AND DEWPOINTS POOLED NEAR 70F AHEAD OF THE
EFFECTIVE STATIONARY FRONT. FOG DEVELOPMENT WILL HINGE CLOSELY ON
THE LOSS OF THE MID LEVEL CLOUD DECK AFTER MIDNIGHT...AND WILL
LIKELY BE MOST PREVALENT WHERE RAIN FELL OVER THE PAST 6 HOURS.

BOOKBINDER

&&

.DISCUSSION...

CURRENT RADAR PIX SHOW A NARROW LINE OF STORMS EXTENDING FROM KMCI
TO KIRK...WHICH IS ASSOCIATED WITH COLD FRONT MOVING THROUGH.  SO
FAR...CELLS HAVE BEEN ELEVATED AND HAVE NOT BEEN ABLE TO BECOME
SURFACE BASED. AS AREAS TO THE SOUTH OF THE FRONT CONTINUE TO HEAT
UP...MAY BE ABLE TO BREAK THE CAP AND SEE SEVERE ACTIVITY FARTHER
SOUTH OF THE LINE.  GOOD INSTABILITY IS IN PLACE...WITH MAINLY
UNIDIRECTIONAL SHEAR.  LOOKING FOR SOME HAILERS...ALTHOUGH STORMS
WILL HAVE TO BE STRONG WITH THE FZ LVL STILL AOA 15K FT.  EXPECT
THIS ACTIVITY TO HELP MOVE THE COLD FRONT SOUTH AND OUT OF THE AREA
BY MID EVENING AND HAVE ADJUSTED POPS ACCORDINGLY.

THE SURFACE FRONT IS VERY SHALLOW...WITH MINIMAL AIR MASS CHANGE.
TEMPERATURES THROUGH THURSDAY WILL BE ABOUT THE SAME AS TODAY -
UPPER 80S TO NEAR 90.  THERE IS SOME DRIER AIR ADVECTING IN...SO AT
LEAST THE DEWPOINTS WILL BE A LITTLE LOWER.

THE NEXT ITEM OF INTEREST IS WITH THE THETA/E ADV ON TUES NIGHT INTO
WED MORNING.  HAVE CONTINUED SLIGHT CHCS IN ERN KS AND FAR WRN
MO...BUT DUE TO PREVIOUSLY MENTIONED MOISTURE SCOURING...PROBABLY
WILL BE TOO DRY FOR ANY SENSIBLE WX.

THE EXTENDED PORTION OF THE FORECAST FEATURES A PESKY SURFACE
BOUNDARY IN INDETERMINATE UPPER LEVEL FLOW.  PLENTY OF MODEL
DISAGREEMENT WITH HOW THE UPPER RIDGE FLATTENS...INCLUDING WHERE THE
HURRICANE ENDS UP.  FOR NOW...EXPECT THE FRONT TO NEAR THE AREA FROM
THE NORTH ON FRIDAY.  ATTM...THIS IS THE ONLY TIME PD WE HAVE POPS
IN...WITH SOME MODELS SHOWING THE FRONT HEADING BACK NORTH AND
OTHERS STALLING AROUND THE I70 CORRIDOR.  UNTIL THE FEATURES CAN BE
REFINED...HAVE KEPT THE EXTENDED MAINLY DRY.

27
&&

.PREV DISCUSSION...

1015 AM
ISOLATED SHOWERS AND STORMS TRYING TO DEVELOP IN THE VICINITY OF THE
FRONT AS NOSE OF UPPER JET MOVES OUT OF SOUTHEAST NEBRASKA INTO
WESTERN IOWA. VERY WEAK LOW LEVEL CONVERGENCE ALONG THIS FRONT IS
KEEPING THIS INITIAL DEVELOPMENT FROM BECOMING TOO WIDESPREAD...BUT
STILL THINK ACTIVITY WILL BE INCREASING THIS AFTERNOON AS FRONT
MOVES INTO LESS CAPPED ENVIRONMENT ACROSS NORTH CENTRAL MISSOURI
BACK TO AROUND KANSAS CITY AREA.  WILL PULL POPS FURTHER NORTH FOR
THIS MORNING TO COVER CURRENT ACTIVITY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Sep 19, 12:57 PM CDT, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT MON SEP 19 2005

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1257 PM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT EXTENDING FROM NEAR UNIONVILLE...TO CAMERON TO
LEAVENWORTH KANSAS WILL BE MOVING SOUTH WITH TIME THIS AFTERNOON.
INITIALLY...ELEVATED THUNDERSTORMS WILL BE OCCURRING BEHIND THIS
FRONT...A FEW MAY BE SEVERE WITH LARGE HAIL. THUNDERSTORMS ARE ALSO
EXPECTED TO DEVELOP ALONG THE FRONT FROM AROUND KANSAS
CITY...NORTHEAST THROUGH KIRKSVILLE AND MACON. THESE STORMS WILL HAVE
THE POTENTIAL OF PRODUCING SEVERE WEATHER...INCLUDING LARGE HAIL AND
DAMAGING WINDS. THE FRONT IS EXPECTED TO BE SOUTH OF THE OUTLOOK AREA
BY MID EVENING...WITH THUNDERSTORMS ENDING BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT IS EXPECTED TO DROP DOWN FROM IOWA INTO NORTHERN
MISSOURI ON FRIDAY...AND THEN RETREAT BACK TO THE NORTH AGAIN ON
SATURDAY. AT THIS TIME...THE DAY WITH THE BEST CHANCES FOR
THUNDERSTORMS IS FRIDAY AND MAINLY IN NORTHEAST MISSOURI.
HOWEVER...THE PATH OF TROPICAL SYSTEMS IN THE GULF WILL HAVE AN
INFLUENCE ON THE EVENTUAL TIMING OF THE FRONT TO OUR NORTH...SO THERE
IS A POSSIBILITY THAT STORMS MAY OCCUR THROUGH THE WEEKEND AS WELL IF
THE FRONT STALLS ACROSS KANSAS AND MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON MAINLY ALONG AND
NORTH OF I-70.

27

In the hours before

Special weather statement, Sep 19, 5:54 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
554 PM CDT MON SEP 19 2005

MOZ025-030>033-037-200000-
CARROLL MO-CHARITON MO-JACKSON MO-MACON MO-
RANDOLPH MO-RAY MO-
554 PM CDT MON SEP 19 2005

THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM
WATCH 800 FOR THE FOLLOWING AREAS

IN MISSOURI THIS CANCELS 6 COUNTIES

IN NORTH CENTRAL MISSOURI

CARROLL               CHARITON              MACON
RANDOLPH

IN WEST CENTRAL MISSOURI

JACKSON               RAY

THIS INCLUDES THE CITIES OF...CARROLLTON...INDEPENDENCE...
KANSAS CITY...KEYTESVILLE...LA PLATA...MACON...
MOBERLY AND RICHMOND.

BOOKBINDER
Local storm report, Sep 19, 5:58 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             1 WNW WARRENSBURG       38.77N 93.75W
09/19/2005  2.50 INCH        JOHNSON            MO   TRAINED SPOTTER

&&

SFORTIN
Local storm report, Sep 19, 7:02 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             1 E DENVER              40.40N 94.30W
09/19/2005  1.00 INCH        WORTH              MO   LAW ENFORCEMENT

1247 PM     HAIL             5 W EAGLEVILLE          40.47N 94.08W
09/19/2005  1.25 INCH        HARRISON           MO   AMATEUR RADIO

0109 PM     HAIL             GENTRY                  40.33N 94.42W
09/19/2005  1.00 INCH        GENTRY             MO   EMERGENCY MNGR

0304 PM     HAIL             POLLOCK                 40.36N 93.08W
09/19/2005  0.88 INCH        SULLIVAN           MO   POST OFFICE

0330 PM     HAIL             QUEEN CITY              40.42N 92.57W
09/19/2005  0.75 INCH        SCHUYLER           MO   FIRE DEPT/RESCUE

0447 PM     HAIL             PLEASANT HILL           38.80N 94.27W
09/19/2005  1.00 INCH        CASS               MO   NWS EMPLOYEE

0449 PM     HAIL             PLEASANT HILL           38.80N 94.27W
09/19/2005  1.00 INCH        CASS               MO   TRAINED SPOTTER

0517 PM     HAIL             4 N CENTERVIEW          38.80N 93.85W
09/19/2005  0.75 INCH        JOHNSON            MO   TRAINED SPOTTER

0525 PM     HAIL             2 W WARRENSBURG         38.76N 93.77W
09/19/2005  1.50 INCH        JOHNSON            MO   TRAINED SPOTTER

0525 PM     HAIL             5 NNW WARRENSBURG       38.83N 93.75W
09/19/2005  0.88 INCH        JOHNSON            MO   TRAINED SPOTTER

0525 PM     HAIL             1 WNW WARRENSBURG       38.77N 93.75W
09/19/2005  1.00 INCH        JOHNSON            MO   TRAINED SPOTTER

0536 PM     HAIL             BOONVILLE               38.96N 92.75W
09/19/2005  1.00 INCH        COOPER             MO   EMERGENCY MNGR

0538 PM     HAIL             HUGHESVILLE             38.84N 93.30W
09/19/2005  0.88 INCH        PETTIS             MO   EMERGENCY MNGR

0538 PM     HAIL             3 N SEDALIA             38.75N 93.23W
09/19/2005  1.00 INCH        PETTIS             MO   EMERGENCY MNGR

0539 PM     HAIL             1 WNW WARRENSBURG       38.77N 93.75W
09/19/2005  2.50 INCH        JOHNSON            MO   TRAINED SPOTTER

0542 PM     HAIL             2 SE BOONVILLE          38.94N 92.72W
09/19/2005  1.75 INCH        COOPER             MO   EMERGENCY MNGR

&&

SFORTIN
Special weather statement, Sep 19, 7:14 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
714 PM CDT MON SEP 19 2005

MOZ039-045-046-200045-
COOPER-PETTIS-SALINE-
714 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN PETTIS...SOUTHERN
SALINE AND WESTERN COOPER COUNTIES UNTIL 745 PM CDT...

AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LONGWOOD...OR 10 MILES NORTH OF SEDALIA...
MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR PILOT GROVE BY 740 PM CDT.

PEA SIZE HAIL AND WIND GUSTS TO 35 MPH ARE EXPECTED WITH THIS STORM.

SF
Special weather statement, Sep 19, 7:34 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 PM CDT MON SEP 19 2005

MOZ044-045-054-200100-
HENRY-JOHNSON-PETTIS-
734 PM CDT MON SEP 19 2005

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN HENRY...SOUTHEASTERN
JOHNSON AND SOUTHERN PETTIS COUNTIES UNTIL 800 PM CDT...

AT 732 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR GREEN RIDGE...OR 14 MILES SOUTHWEST OF SEDALIA...MOVING EAST AT
45 MPH.

THIS STORM WILL BE...
  NEAR BAHNER BY 755 PM CDT.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

SF
Local storm report, Sep 19, 7:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
754 PM CDT MON SEP 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             4 NW BELLAIR            38.87N 92.91W
09/19/2005  0.88 INCH        COOPER             MO   TRAINED SPOTTER

0735 PM     HAIL             3 NNW BELLAIR           38.87N 92.87W
09/19/2005  1.00 INCH        COOPER             MO   TRAINED SPOTTER

&&

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:23 PM CDTSevere Thunderstorm WarningEAXCooper, Pettis37 min
Sep 19, 8:01 PM CDTSevere Thunderstorm WarningEAXCooper14 min
Sep 20, 5:39 AM CDTDense Fog AdvisoryEAXBates, Carroll, Cass, Chariton, Clay, Cooper and 8 more3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.